Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 12, NWS Mobile, AL

January 2, 1999Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 2, 1999, 1:18 PM CST for Crenshaw County, Alabama. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 2, 1999, 1:18 PM CST (19:18 UTC)
Expired
Jan 2, 1999, 2:00 PM CST
In force
42 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Crenshaw County, AL

What was reported inside it

TimeReportWhereRemark
Jan 2, 1:30 PM CSTHail 0.75Dozier, ALDime size hail was reported in the community.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 9:00 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1999-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1999-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 573 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
573 m²/s²
0-3 km storm-relative helicity
678 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 021919 RRA
SVRMOB
ALC041-022000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
118 PM CST SAT JAN 2 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRENSHAW COUNTY IN SOUTHERN ALABAMA

* UNTIL 200 PM CST

* AT 114 PM CST... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 3 MILES NORTH OF LUVERNE OR 3 MILES SOUTH OF LIVE OAK...
  MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  LIVE OAK BY 115 PM CST
  PETREY BY 120 PM CST
  BRADLEYTON BY 130 PM CST

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 2:32 AM CST, 10 hours 46 minutes earlier.

Area forecast discussion, Jan 2, 2:32 AM CST, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 AM CST SAT JAN 2 1998

COMPLEX OF STRONG/SEVERE STORMS GETTING ALIGNED AHEAD OF FRONT AS
SYSTEM PUSHES OUT OF SERN TX INTO WRN LA EARLY THIS MORNING.  ETA
STILL PREFERRED MODEL ON TIMING OF FRONTAL BOUNDARY TODAY AS IT SEEMS
TO HANDLE SURFACE REFLECTION ACROSS ERN TX THE BEST.  NGM TOO FAR S
WITH MAIN SURFACE LOW...AND SEEMS TO BE LAGGING A BIT ON FRONTAL
MOVEMENT (AGAIN).  BEST GUESS ATTM WOULD PLACE FRONT INTO SERN MS MID
TO LATE MORNING...TO NEAR MOB AROUND MIDDAY...AND ACROSS ERN FORECAST
ZONES BY MID/LATE AFTERNOON.

40KT 1-3 KFT WINDS ALREADY NOTED ON KMOB VAD WIND PROFILE AT 08Z.
EXPECT WINDS TO CONT INCREASING AS GRADIENT TIGHTENS.  SHEAR PROFILES
OVER AREA NOT THAT IMPRESSIVE RIGHT NOW...BUT AS FRONT APPROACHES
EXPECT WINDS IN THE 2-6KFT LAYER TO BECOME MORE SWLY ENHANCING
HELICITIES BY MID MORNING ALONG THE CENTRAL GULF COAST.  LOOKS LIKE
A BUSY DAYSHIFT ON HAND AS LINE OF THUNDERSTORMS/HEAVY RAIN MOVES
ACROSS.

HEAVY RAINS SHOULD SHIFT EAST WITH FRONT DURING THE EARLY EVENING
HOURS WITH THICKNESSES PLUMMETING THROUGH THE NIGHT ON THE HEELS OF
STRONG NWLY COLD ADVECTION.  ETA PUTS THE 534 1000-500 MB THICKNESS
ACROSS OUR NORTHERN ZONES LATE TOMORROW.  EVEN THE FWC IS FORECASTING
A LOW OF 22 AT MOBILE BY 12Z MON.  NOT SURE IT WILL GET QUITE THAT
COLD...BUT LOW/MID 20S ACROSS THE NORTHERN ZONES WITH MID/UPPER 20S
ALONG THE COAST DEFINATELY POSSIBLE.  GROWERS SHOULD BE ALERTED EARLY
TODAY TO THIS THREAT SO THEY CAN TAKE NECESSARY PRECAUTIONS AGAINST A
HARD/KILLING FREEZE DURING NEXT 48 HOURS.

OVER THE COASTAL WATERS...SLY WINDS START PICKING UP IN EARNEST TODAY
AS FRONT MOVES CLOSER...BECOMING WLY THEN NWLY THIS EVENING GUSTING
AROUND 30 KTS AT TIMES OVERNIGHT AND EARLY TOMORROW IN WAKE OF FRONT.
NUMEROUS STRONG THUNDERSTORMS ALONG AND AHEAD OF FRONT WITH SEAS
BUILDING TO 9 FT EARLY TONIGHT...10 FT TOMORROW WITH STRONG NLY
rOFFSHORE FLOW.  SMALL CRAFT ADVISORYS REMAIN IN EFFECT.  EXPECT WINDS
TO BEGIN RELAXING MON INTO TUE AS HI PRES BUILDS IN FROM NW.

MOB 66/34/40/24 92--  PNS 68/38/40/28 84--
DTS 68/41/42/30 741-  GZH 64/33/39/22 82-- 05

In the hours before

Special weather statement, Jan 2, 9:58 AM CST, 3 hours 20 minutes before
MSZ067-076-079-021630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
958 AM CST SAT JAN 2 1999

THE TORNADO WATCH ISSUED EARLIER FOR WAYNE...GEORGE AND GREENE
COUNTIES HAS BEEN CANCELLED.  THE LINE OF THUNDERSTORMS THAT PRODUCED
SOME DAMAGE IN GEORGE AND STONE COUNTIES HAS MOVED EAST AND IS NOW
MOVING THROUGH SOUTHWEST ALABAMA.  SHOWERS AND THUNDERSTORMS WILL
CONTINUE OVER SOUTHEAST MISSISSIPPI FOR SEVERAL MORE HOURS BUT SHOULD
REMAIN BELOW SEVERE LIMITS.
Special weather statement, Jan 2, 12:34 PM CST, 44 minutes before
ALZ052-053-055-061>064-021915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1234 PM CST SAT JAN 2 1999

THE TORNADO WATCH ISSUED EARLIER FOR MOBILE...WASHINGTON...CLARKE...
MONROE AND BALDWIN COUNTIES HAS BEEN CANCELLED.  A LINE OF SEVERE
THUNDERSTORMS HAS MOVED EAST OF THIS AREA.  SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE ACROSS THESE COUNTIES FOR THE NEXT FEW
HOURS BUT SHOULD STAY BELOW SEVERE LIMITS.

THE WATCH CONTINUES IN EFFECT FOR ESCAMBIA...CONECUH...BUTLER...
CRENSHAW AND COVINGTON COUNTIES IN SOUTHWEST ALABAMA AND FOR
ESCAMBIA...SANTA ROSA AND OKALOOSA COUNTIES IN NORTHWEST FLORIDA.  THE
LINE OF STORMS SHOULD MOVE EAST OF THESE COUNTIES IN THE NEXT FEW
HOURS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 9:30 AM CSTSevere Thunderstorm WarningMOBWashington60 min
Jan 2, 9:42 AM CSTSevere Thunderstorm WarningMOBMobile63 min
Jan 2, 10:25 AM CSTSevere Thunderstorm WarningMOBBaldwin65 min
Jan 2, 10:37 AM CSTSevere Thunderstorm WarningMOBConecuh, Escambia, Monroe53 min
Jan 2, 10:54 AM CSTSevere Thunderstorm WarningMOBClarke36 min
Jan 2, 11:27 AM CSTSevere Thunderstorm WarningMOBBaldwin, Conecuh, Escambia, Monroe63 min
Jan 2, 11:35 AM CSTTornado WarningMOBCovington, Escambia40 min
Jan 2, 12:12 PM CSTTornado WarningMOBCovington48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.